Yukinari Hosokawa md, Department of Urology, Hoshigaoka Koseinenkin Hospital, 4-8-1 Hoshigaoka, Hirakata, Osaka 573-8511, Japan. Email: email@example.com
Abstract Various toxicities have been observed during the treatment of advanced renal cell carcinoma with interferon-α (IFN-α) and/or interleukin-2 (IL-2). We report a case of severe anemia, which responded well to steroid therapy, in a patient receiving IL-2 plus IFN-α for metastatic renal cell carcinoma.
Renal cell carcinoma is characteristically unresponsive to chemotherapy,1 but treatment with interferon-α (IFN-α) and interleukin-2 (IL-2) can achieve marked tumor regression in a limited number of patients with metastatic disease.2–4 Several toxicities of this combination are well known,5 but autoimmune toxicity is rare, although both agents can enhance immune function by stimulating the proliferation of cytotoxic T cells and up-regulating antigen expression by both normal cells and tumor cells. There is also evidence that IFN-α and IL-2 might have an important role in the pathogenesis of various autoimmune diseases.6–7 Here we report a case of severe anemia in a patient receiving treatment with IL-2 plus IFN-α for metastatic renal cell carcinoma. The possible pathogenesis of the patient's anemia is also discussed.
The patient was a 56-year-old woman with renal cell carcinoma (T1N0M1). She also had hypertension and diabetes mellitus, which were being treated with antihypertensive agents and insulin, respectively. Despite metastases to the pleura, right ilium, and multiple sites in the spine, her Karnofsky performance status was 100%. Needle biopsy of the pleural lesion was performed under computed tomography guidance and histological examination showed clear cell carcinoma. Intramuscular injection of IFN-α was started at a dose of 3.0 × 106 units three times per week and was continued at the same dose. Radiation therapy was given to the iliac and vertebral metastases in order to provide pain relief. She was also treated with IL-2 (0.7 × 106 units) by intravenous infusion five times per week for 4 weeks. After this therapy, only the pleural metastasis showed a slight increase in size. Accordingly, resection of this tumor was performed. Because the pleural tumor was her largest lesion, it was removed first in order to gain the maximum cytoreductive effect, with nephrectomy being reserved as the next step.
After surgery, IL-2 was started again at a dose of 1.4 × 106 units five times per week without stopping IFN-α. Before this, laboratory tests indicated that the patient had normal renal and liver function. The red blood cell count was 310 × 104/mm3, the hemoglobin concentration was 10.0 g/dL, and the platelet count was 200 000/mm3. Two days later, the patient reported wine-red urine and palpitations. Three days later, the hemoglobin concentration had decreased to 5.7 g/dL (mean cell volume and mean cell hemoglobin were still normal), the leukocyte count was 5300/mm3, and the platelet count was 200 000/mm3. Both the direct and indirect Coombs tests were positive, whereas the reticulocyte count was 15‰. In addition, serum haptoglobin was 164 mg/dL (normal range: 41–273), asparate aminotransferase (AST) was 51 U/L (normal range: 5–35), bilirubin was 0.9 mg/dL (normal range: 0.2–1.3), and lactate dehydrogenase (LDH) was 274 U/L (normal range: 100–230). The levels of C3, C4, and CH50 were largely normal, being 104 mg/dL (normal range: 75–750), 22 mg/dL (normal range: 15–40), and 54 U/mL (normal range: 36–48), respectively. The lymphocyte stimulation test was negative. The patient had no history of blood transfusion.
Treatment with IL-2 was suspended because the patient's anemia was thought to be related to the stimulation of autoimmunity by IL-2 therapy (onset of anemia occurred 3 days after the resumption of IL-2). Steroid pulse therapy was given for 3 days to control her anemia and a blood transfusion (2 units of washed red cells) was performed. As shown in Figure 1, the clinical course was favorable. Bone marrow aspiration was completed on three occasions and showed findings suggestive of aplastic anemia (Fig. 2). After 1 month, the patient's hemoglobin level was 9.0 g/dL, therefore oral steroid therapy was resumed. Her hemoglobin subsequently recovered to the pretreatment level (Fig. 1). The patient was followed up as an outpatient until she died of cancer after 9 months; there was no recurrence of hemolysis during this period.
Among the toxicities associated with IFN-α and/or IL-2 treatment, autoimmune complications are rare and the mechanism involved is unclear. As cytokines, both IL-2 and IFN-α are involved in the regulation of various cellular functions, and both have immunomodulatory effects.
In the present case, we could not make a definite conclusion about the pathogenesis of the anemia. Wine-red urine and the Coombs test findings raised the possibility of hemolytic anemia, but haptoglobin was normal and the levels of LDH, AST, and bilirubin did not show marked elevation. Perez et al. reported the detection of anti-red cell autoantibodies (without any evidence of hemolysis) in a patient after 4 weeks of treatment with IL-2 plus IFN-γ.8 They suggested that mild hemolysis might occur in such cases without any positive biological markers. In contrast, our patient's bone marrow findings suggested the occurrence of aplastic anemia. Ettinghausen reported that the examination of serial peripheral blood samples showed a profound decrease of circulating erythroid and granulocyte-macrophage colonies during IL-2 treatment, followed by a dramatic and dose-dependent rebound above baseline after the discontinuation of therapy.9 These findings would suggest that IL-2 therapy causes the transient suppression of hematopoiesis.
Although the diagnosis of the present case was either hemolytic anemia or aplastic anemia, steroid therapy is usually effective for both of these conditions and our patient responded to prednisolone. However, we could not determine the pathogenesis of her anemia, or rule out the coexistence of both mechanisms, based on the response to therapy or any other data.
Interleukin-2 can cause a generalized increase of vascular permeability, leading to fluid retention and edema (the capillary leak syndrome). Chabot reported that treatment of melanoma patients with IL-2 for 2–5 days caused a dose-dependent decrease in the area under the plasma concentration-time curve of dacarbazine, which was related to an increased volume of distribution.10 When IL-2 is combined with other drugs, the potential for various pharmacokinetic interactions might exist. We did not stop the other drugs that were being used to treat our patient; however, there is no evidence that any of them influenced the progression of her anemia.
Careful monitoring of patients during treatment with IL-2, especially IL-2 combined with IFN-α, is recommended to allow the early detection of toxicities such as autoimmune phenomena. Both of these cytokines can initiate or enhance autoimmunity; therefore, physicians using this combination should be aware of the potential risk of severe hematological toxicity.